Ephedrine

Ephedrine vs. Pseudoephedrine Difference – Which is Stronger for Weight Loss?

Ephedrine vs PseudoephedrineWhat is the difference between ephedrine vs. pseudoephedrine when it comes to weight loss?

Ephedrine and Pseudoephedrine are two alkaloids that were isolated from the Ephedra Sinica plant.

Both are used today in over-the-counter cough and cold remedies. Both can relieve nasal congestion and open or dilate airways in the lungs.

Both of these ephedra alkaloids act as stimulants and can imitate some of the effects of adrenaline in the body. They are both also used to promote fat loss, energy, appetite control and a faster metabolism.

However, ephedrine is significantly more effective for weight loss compared to pseudoephedrine. The former is widely considered to be more potent than the latter, exhibiting a greater effect on adrenergic receptors located in the peripheral blood vessels.

Can you use Pseudoephedrine medications like Sudafed for weight loss? While many people continue to take this drug off-label to increase energy and burn body fat, this use is not recommended.

In this article, we will review the differences between ephedrine and pseudoephedrine, discuss their use as well as safety concerns. Click here to buy ephedra supplements online legally without a prescription.


  Ephedra Fat Burners
 

Ephedrine vs. Pseudoephedrine

Ephedrine and Pseudoephedrine are two closely related drugs that are often confused with each other.

Both were initially isolated in the same Ephedra Sinica plant and they have similar chemical structures, mechanisms of action and effects on the body. However, they are two distinct chemicals and there are some important differences in how they work.

Ephedrine and pseudoephedrine have the same chemical structure, but their atoms are organized in different ways. In particular, the hydroxyl part of their molecules are placed differently. They are referred to as enantiomers or diastereoisomers of each other.

Ephedrine is an alkaloid that behaves as an alpha and beta-adrenergic agonist, causing Central Nervous System stimulation and promoting the release of norepinephrine.

In medical scenarios, ephedrine has primarily been used for the relief of symptoms associated with sinusitis, asthma, allergies and the common cold. It is not used as commonly today because newer drugs have replaced it.

Pseudoephedrine also acts as an alpha-adrenergic agonist, but its effects on the body are not as widespread compared to its isomer. It is slightly less effective as a stimulant compared to ephedrine.

Therapeutically, this makes it better suited for use in the relief of cough and cold symptoms. It can help to alleviate nasal congestion without the same systemic side effects. A common brand name for this drug is Sudafed, an over-the-counter cold medication found on many pharmacy store shelves.

Many use both ephedrine and pseudoephedrine for off-label reasons such as increasing energy, enhancing concentration and boosting weight loss. Both have been shown in research studies to promote modest reductions in total body fat, but ephedrine is more effective.

Both of these substances are highly regulated in the USA and around the world due to their potential for causing side effects. Ephedra alkaloids have been banned in dietary supplements because they can cause harmful effects on the heart at high dosages.

Furthermore, ephedrine and pseudoephedrine are both used as chemical precursors for the illegal drug methamphetamine. Their sale is restricted under US law to prevent these chemicals from being diverted to the illegal drug trade.

Summary of Ephedrine vs. Pseudoephedrine:

  • Both are alkaloids that occur naturally in the ephedra plant
  • Both ae stimulants, but ephedrine is much stronger
  • Both are used as ingredients in over-the-counter medications for asthma and allergies
  • Both are controlled substances due to their use as methamphetamine precursors
  • Both are banned in dietary supplements due to possible side effects
  • Both are effective for promoting weight loss, but ephedrine is more potent

  Ephedra Extract For Sale
 

What is Pseudoephedrine HCL?

Pseudoephedrine hydrochloride (HCL) is a synthetic version of this alkaloid that is used in pharmaceutical drugs.

Pseudoephedrine HCL is defined as a sympathomimetic amine and an isomer of ephedrine which has a stimulatory effect on the central nervous system. It is primarily used as a decongestant.

In comparison to ephedrine, this chemical is a weaker agonist of alpha and beta-adrenergic receptors in the body. It promotes vasoconstriction or narrowing of smooth muscle linings in the nasal or sinus passages which can decrease congestion and symptoms of sinusitis.

Pseudoephedrine is the active ingredient in Sudafed, a medication which is promoted for “relief from sinus pressure, pain, headaches and congestion.” This drug contains 30mg pseudoephedrine hydrochloride with 200 mg Ibuprofen. Different formulations are also available depending on where you live.

When comparing ephedrine vs. pseudoephedrine, their mechanism of action is largely the same. However, they have different binding affinities for receptors in different parts of the body.

Both work by activating adrenergic receptors (or adrenoceptors) which are nerve receptors that are involved in mediating the fight-or-flight response. When these receptors get triggered by the endogenous hormones adrenaline or noradrenaline, they increase activity in the sympathetic nervous system.

This can cause a number of changes in the functioning of the respiratory system and the cardiovascular system. For example, stimulation of alpha adrenergic receptors can promote the release of norepinephrine, which in turn causes vasoconstriction of the arteries.

Additional effects include increasing heart rate, blood pressure, dilation of airways and enhancing mental alertness and physical stamina.

Pseudoephedrine can turn on adrenoreceptors in certain parts of the body, but not others. It produces less of a systemic effect than ephedrine, meaning that it causes less overall stimulation of the nervous system.

Whereas ephedrine promotes a significant sympathetic response and can cause side effects like high blood pressure and elevated heart rate, pseudoephedrine does not.

How does this affect its use for weight loss, athletic performance enhancement and energy-boosting applications?


  ECA Stack
 

Can I use Sudafed for Weight Loss

Because of its stimulant mechanism of action, some users take Sudafed off-label to promote weight loss.

This drug has also been used as a non-prescription alternative to ephedrine. In some countries, Sudafed is legal as an over-the-counter treatment for nasal congestion while ephedrine is illegal.

There have not been any studies specifically on the use of pseudoephedrine for fat loss. However, one study did examine the effects of D-nor-pseudoephedrine (Cathine) as a weight-lowering agent for adjunct treatment of obesity.

Sudafed may promote effects that can support weight loss, but results will be less potent compared to ephedrine. This product can suppress the appetite and make some users feel more energetic, but it will not cause significant reduction in total body weight without diet and exercise.

Commenters on bodybuilding websites discuss stacking Sudafed with other stimulants that can enhance metabolism and increase thermogenic activity. This may accelerate the rate at which your body burns fat, but only modestly.

Furthermore, taking high dosages required to produce a noticeable stimulatory effect can increase the risk of side effects. Sudafed does not contain pure Pseudoephedrine HCL. It also contains Ibuprofen which poses a risk of side effects on its own when used excessively.

Finally, depending on where you live it may be harder to buy Sudafed than real ephedrine HCL. Pseudoephedrine is now recognized as an ingredient used to synthesize methamphetamine.

Products containing pseudoephedrine are highly restricted in many parts of the world. In the United States, this drug can be bought without a prescription in some states but requires a prescription in others.

Across all of the USA, Sudafed is now mandated to be sold only behind the pharmacy counter. Purchasers must show valid ID when buying and all purchases must be recorded in a central logbook along with your name and address. There is also a limit as to how much Sudafed you can but at any given them.

Based on all of this, individuals who want to take pseudoephedrine for weight loss are better off looking for legal supplement alternatives instead. There is no real advantage to taking Sudafed as a fat-burning agent.

Dosages for Ephedrine and Pseudoephedrine

Ephedrine HCL is more potent than Pseudoephedrine HCL and requires a lower dosage. Ephedrine oral doses for adults in the treatment of asthma range between 12.5 mg to 25 mg every four hours, with a maximum dose of 150 mg a day.

Most forms of ephedrine tablets sold in the USA today will combine this ingredient with guaifenesin, a muscle relaxant and expectorant that helps to loosen phlegm.

Products containing pseudoephedrine recommend using one tablet orally four times a day. A single tablet may contain anywhere from 30 mg to 60 mg pseudoephedrine and will typically also include Ibuprofen or guaifenesin. The maximum recommended dose is 240 mg a day.

Side Effects and Health Warnings

Both ephedrine and pseudoephedrine have the potential to cause similar side effects. While the risk of adverse reactions is thought to be greater with ephedrine, use of high dosages of pseudoephedrine HCL can also cause severe negative effects.

Some of the common side effects of these stimulants include:

  • Dizziness
  • Anxiety, excitability, or nervousness
  • Difficulty sleeping or insomnia
  • Ringing in your ears
  • Confusion
  • Gastrointestinal side effects, gastric irritation, upset stomach, nausea, diarrhea or vomiting.
  • Blurred vision
  • Headaches
  • Heart palpitations
  • Irregular heartbeat
  • A sense of restlessness

These drugs exhibit appetite suppressant effects, which is sometimes viewed as a positive effect for diet and weight loss. However, in people who do not want to lose weight this can be a negative effect.

Long-term use of medications that contain ephedrine and pseudoephedrine may have a negative influence on cardiovascular function. Symptoms may include:

  • Increased heart rate
  • Vasoconstriction of blood vessels
  • Hypertension (high blood pressure)
  • Chest pain
  • Increased strain on heart muscle
  • Risk of cardiovascular damage

Conclusion

Because of their similar mechanism of action, ephedrine and pseudoephedrine produce many of the same effects on the body. They are isomers of each other and both work by increasing stimulation of the central nervous system.

These drugs can be beneficial in providing short-term relief from asthma symptoms and from nasal congestion caused by colds or allergies. Both are also used off-label for weight loss and bodybuilding.

While ephedrine is a stronger stimulant, it also carries a higher risk of serious adverse effect. Overuse of this drug to promote fat loss can cause heart attack, stroke, seizure or even death.

Before turning to ephedrine or pseudoephedrine HCl to achieve weight loss goals, be aware of the safety risks and consult with a doctor to determine whether this products are appropriate for you.

Previous post

Is Ephedra Extract LEGIT? Weight Loss Supplements Without Ephedrine Alkaloids

Next post

Can I Use Ephedrine Sulfate Pills For Fat Loss? [DANGERS & Results]

No Comment

Leave a reply

Your email address will not be published. Required fields are marked *